Texas, 2004

Heavy Snow in Texas, November 13, 2004

November 13, 2004 · NWS AMA · 7 events in 7 counties and zones

A low pressure system in the upper atmosphere over the southwestern states approached the Texas panhandle while cold and moist air pushed south and southwest into the Texas panhandle. and the southern part of Amarillo reported four inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system in the upper atmosphere over the southwestern states approached the Texas panhandle while cold and moist air pushed south and southwest into the Texas panhandle. Heavy snow fell across mainly the western and central sections of the Texas panhandle where Dalhart and Channing reported four inches...Masterson and Dumas reported four inches...Amarillo and five miles northwest of Amarillo reported four to five inches...Vega reported five to six inches...northwest and north of Dawn reported four inches...and the southern part of Amarillo reported four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 13, 4:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 13, 4:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
452 AM CST SAT NOV 13 2004

.DISCUSSION...
MADE FEW CHANGES TO PREVIOUS PACKAGE. HAVING SECOND THOUGHTS ABOUT
THE ABUNDANT SNOW FALL FOR TODAY. DEW POINTS STAYING RELATIVELY
WARM/CONSTANT DUE TO PERSISTENT EASTERLY SURFACE WINDS. SURFACE NOT
ABLE TO ADVECT IN DRIER AIR UNLESS A MORE NORTHERLY COMPONENT
BEGINS TO FORM. OR...IF ATMOSPHERE COULD START SQUEEZING OUT SOME
PRECIP THEN COOLING WOULD TAKE PLACE. OBS IN NW PORTION OF
PANHANDLES JUST NOW SHOWING SNOW...WITH NORTH EASTERN NEW MEXICO
ALSO COMING IN WITH REPORTS OF SNOW. SO APPEARS ALL HOPE IS NOT YET
LOST...JUST LOOKS LIKE TIMING IS ABOUT 4-6 HOURS TO FAST. 6Z MESOETA
COMING IN A LITTLE SLOWER THAN GFS AND NGM WHICH HAS BEEN THE
GENERAL PATTERN OVER THE LAST FEW MODEL RUNS. ORIGINALLY THOUGHT
ETA WAS TOO SLOW...BUT NOW IT APPEARS ETA HAS BETTER HANDLE ON
TIMING. GOOD NEWS IS ALL MODELS STILL PUMPING IN SNOW ACCUMULATIONS
OF 4-5 INCHES NEAR AMARILLO...WITH HIGHER AMOUNTS TO THE WEST. GFS
REMAINS THE STRONGEST OF THE MODELS BUT WITH EACH SNOW-LESS HOUR
THAT GOES BY THAT SOLUTION IS LOOKING LESS AND LESS LIKELY. FORECAST
SOUNDINGS INDICATE THE ATMOSPHERE WILL BECOME HIGHLY SATURATED UP TO
200MB AROUND 15Z...THINKING COLDER DRIER AIR IN THE MID TO UPPER
LEVEL WILL ENTRAIN DOWN TO THE SURFACE AS THE COLUMN BECOMES MOIST.
THAT WOULD MEAN THE HEAVIEST SNOW WILL FALL SOMETIME AFTER NOON.
SO...KEPT HEAVY SNOW WARNING AND SNOW ADVISORY AS IS.

AFTER TODAY...AGAIN STUCK WITH PREVIOUS THINKING THAT UPPER LOW
WILL DRIFT TOWARD MEXICO ON SUNDAY. WARM AIR ADVECTION IN LOW AND
MID LEVELS SHOULD CHANGE ANY PRECIP INTO RAIN AFTER SUNDAY MORNING.
CONTINUED TROPICAL MOISTURE FEED FROM UPPER LOW WILL KEEP CLOUDY
SKIES THROUGH NEXT WEEK...AND CHANCE POPS IN THE FORECAST UP UNTIL
TUESDAY. MODELS THEN DIVERGE SLIGHTLY ON THE EJECTION TIMING OF
UPPER LOW. DGEX RUNNING A LITTLE FASTER THAN GFS AT THIS TIME...BUT
MODELS AGREE THAT LOW WILL STAY SOUTH OF PANHANDLES. EURO PULLS THE
LOW DIRECTLY OVER PANHANDLES ON WEDS AND THROUGH THE AREA BY
THURSDAY. THINKING WITH EITHER THE MORE EASTERLY PROGRESSION OF THE
GFS/DGEX OR NORTHEASTERLY PROGRESSION OF THE EURO SLIGHT CHANCE
POPS ARE IN ORDER...AND UPPED POPS TO CHANCE LEVELS IN THE SOUTHERN
PANHANDLES. BY THURSDAY THROUGH REST OF FORECAST PERIOD LOST
CONFIDENCE IN MODEL SOLUTIONS WITH THE SPLIT FLOW PATTERN. GFS AND
EURO ARE PICKING UP ON SHORT WAVE DISTURBANCES THAT COULD PASS
THROUGH PANHANDLES ON FRIDAY...BUT LEFT A DRY FORECAST THINKING
SHORT WAVES WILL NOT DROP AS FAR SOUTH AS PROJECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     37  29  39  31 /  80  80  50  50
BEAVER       39  29  40  33 /  80  80  40  50
BOISE CITY   35  26  37  29 /  80  80  40  50
BORGER       38  30  39  33 /  80  80  50  50
BOYS RANCH   37  28  38  32 /  80  80  50  50
CANYON       37  29  39  31 /  80  80  60  60
CLARENDON    39  31  42  35 /  80  80  60  60
DALHART      35  27  37  30 /  80  80  40  50
GUYMON       37  28  38  32 /  80  80  40  50
HEREFORD     35  29  38  31 /  80  80  60  60
LIPSCOMB     39  30  43  33 /  80  80  40  50
PAMPA        38  31  40  32 /  80  80  50  50
SHAMROCK     40  32  45  36 /  80  80  50  50
WELLINGTON   40  33  46  37 /  80  80  60  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HEAVY SNOW WARNING IN EFFECT FOR TODAY THROUGH THIS EVENING FOR
     TXZ001-002-006-007-011-012-016-017.
     SNOW ADVISORY IN EFFECT FOR TODAY THROUGH THIS EVENING FOR
     TXZ003>005-008>010-013-018.
OK...HEAVY SNOW WARNING IN EFFECT FOR TODAY THROUGH THIS EVENING FOR
     OKZ001-002.
     SNOW ADVISORY IN EFFECT FOR TODAY THROUGH THIS EVENING FOR
     OKZ003.

&&

15/14
Hazardous weather outlook, Nov 13, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SAT NOV 13 2004

OKZ001>003-TXZ001>020-131900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SAT NOV 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A HEAVY SNOW WARNING IS IN EFFECT FOR THE WESTERN HALF OF THE
OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS EVENING. A SNOW
ADVISORY IS ALSO IN EFFECT FOR THE EASTERN OKLAHOMA PANHANDLE AND THE
REMAINDER OF THE TEXAS PANHANDLE EXCEPT THE SOUTHEAST SECTIONS
THROUGH THIS EVENING. PERIODS OF MODERATE TO HEAVY SNOW WILL SPREAD
FROM WEST TO EAST ACROSS MUCH OF THE PANHANDLES THROUGH THIS
EVENING. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE MILE AT
TIMES IN THE HEAVY SNOW.

.DAYS TWO THROUGH SEVEN...

A WINTRY MIX OF PRECIPITATION COULD OCCUR OVER PARTS OF THE
PANHANDLES ON SUNDAY AND MONDAY AS ANOTHER COLD UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY PUSHES TOWARDS WEST TEXAS.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Dallam

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Dallam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Heavy Snow, Deaf Smith

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Deaf Smith forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Heavy Snow, Hartley

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Hartley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Moore

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Moore forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Heavy Snow, Oldham

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Oldham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Potter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Heavy Snow, Randall

When
November 13, 6:00 AM CST to 6:00 PM CST
Where
Randall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425531, 5425532, 5425533, 5425534, 5425535, 5425536, 5425537.